|Quality of Life
Oct 3, 2006
Dear Dr. Bob,
Thank you so much for your response to my issue of balancing Drugs and quality of life. I am surprised and honored that you took the time to read such a lengthy rambling and that you responded so quickly - thank you.
I wish that I could say that your advise will or could be taken. I am on one of the best tolerated and easiest dosing regime possible and still, I have debilitating side effects of fatigue which has led to weight gain. The only possible change in my HIV medications at this point would be to switch to a PI instead of a non nuke and/or switch to one of the older nukes. I really fear this change would have even more lipid, weight and fat distribution problems.
Just to clarify so you have all my facts, I only take my HIV medications and my blood pressure pills daily. I use a half a Xanax no more than two or at the most three times per week and only at night to help me sleep. I could not tolerate the side effects of the Neurontin and havent taken them in years. I take no other medications.
I have always been one of those people who is knocked out even by over the counter cold remedies let alone a potent cocktail. Body weight and individual metabolism must account toward an optimal level of suppression. A one dose fits all that pushes the threshold to just below the toxic level may not be the best protocol. I would rather have 5 to 10 healthy years where I can have the energy to enjoy what ever time I have left even at the risk of developing resistance - than to live 20 miserable years and die of a heart attack or stroke because of all the damage done by medications.
I wish too, that it were simple to work with a competent and compassionate HIV specialist. I live in Palm Springs with a very high percentage of HIV positive people especially long term survivors and the few HIV doctors here are absolutely overwhelmed with their workloads. They do not have the time for people with my type of minor concerns. I have been prescribe a myriad of antidepressant medication at one time or another and have been seen by 3 therapist in an effort to get through the mental aspect of this disease.
I found a specialist in Los Angeles who is great and listens and takes time to talk to me - but talk doesnt change what these medications do to me. I realize that you can not recommend what I am doing. I do not believe that I have a choice. Realistically speaking if I go back on a full dose - what can be done for my fatigue and subsequent weight gain? It is more than just depression at this point. After over 4 years I can honestly say that it truly is caused by my lack of physical well-being. Quality of life means more to me even if it means a few less years.
Response from Dr. Frascino
You are correct: I cannot recommend suboptimal dosing of HAART. In fact, there is a good argument that no HAART is preferable to suboptimal dosing. You state "I do not believe that I have a choice!" Actually, of course you do.
"Realistically speaking if I go back on a full dose what can be done for my fatigue and subsequent weight gain?" Actually, a great deal. If you read through the archives of the Fatigue/Anemia Forum, you'll get a better idea of the impressive number of potential causes of HIV-associated fatigue and the equally impressive number of medical interventions available to help ameliorate this very annoying symptom.
I absolutely agree "quality of life" is essential to any and all treatment equations.
Jim, the choice remains yours and only yours. You do not have to sacrifice your health to regain your energy. But you do have to be willing to work collaboratively with an HIV specialist. Suboptimal HAART therapy is not the answer.
"Active" Anal Sex Participant
Link to site missing
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.